Reader mystified by sudden reaction to corn and oats

Dr. Keith Roach

Dear Dr. Roach: Please comment: Does our body “reject” certain foods as we age? I am a healthy, slim 70 year old woman on no medication. For several years now, I can’t eat anything made from corn or oats (to name a few). I have an itchy throat and mucus buildup, which is driving me crazy! It’s not an allergy. I have no other problems. I’ve always been able to eat anything, but there are a lot of things I can’t enjoy anymore. How can this happen? Is it me, or is it the food? —JB
Answer: I wouldn’t rule out food allergies so quickly. Food allergies have widely varying symptoms, depending on the person and the food to which they are allergic. It is possible to have a food allergy with upper respiratory tract symptoms, such as throat irritation or nose and sinus symptoms, such as nasal mucus, without other food allergy symptoms, such as wheezing, a rash, swelling around the mouth and face, or the most dangerous symptoms. of all, anaphylaxis. However, it is not at all common to have only the symptoms you describe.
Corn and oats are also not typical food allergens, but they are definitely reported. Having a reaction like the one you are describing to a food you have eaten all your life is also rare. A consultation with an allergist would be very reasonable.
Dear Dr. Roach: I take a testosterone substitute. The gel on the skin didn’t raise the blood level, so I injected into the muscle. I read that there is a new formulation of testosterone that can be applied under the skin which seems much easier. Can I change? —AP
Answer: Intramuscular injection, usually in the thigh or hip, is an effective and long-established treatment for men with symptoms of low testosterone, proven by low blood levels. A new subcutaneous auto-injector was found to be significantly less painful and was preferred by all subjects in one study. Unfortunately, it is much more expensive than the intramuscular injection.
In transgender men, several studies have shown that using a common form of testosterone, testosterone enanthate (normally used for intramuscular injection), subcutaneously was just as effective as intramuscularly. But it’s not approved or well-studied in men taking testosterone for symptoms of low testosterone.
Dear Dr. Roach: As I got older (I’m 88), I noticed that my handwriting got smaller and smaller. Sometimes I can’t even read my own notes or those of other elderly friends. Why does this happen? — VMV
Answer: “Micrographia” (Greek for “small handwriting”) is the term for this behavior.
The disease most associated with micrograph is Parkinson’s disease, usually early in the course of Parkinson’s disease. It can also occur as part of normal aging or with other medical – or particularly neurological – conditions. If you don’t have any other issues, it’s not something you should miss and get assessed.
Diagnosing Parkinson’s disease can be difficult for non-experts, especially early in the course of the disease or when less typical features exist. I am fortunate to have institutional colleagues in neurology with particular expertise in movement disorders, which are ideal for making or ruling out the diagnosis of Parkinson’s disease.

Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can send questions to [email protected] or mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.


Use the form below to reset your password. After you submit your account email, we’ll send you an email with a reset code.

” Previous

Comments are closed.